Pennsylvania, 2016

Winter Weather in Pennsylvania, December 11 to 12, 2016

December 11 to 12, 2016 · NWS PHI · 2 events in 2 counties and zones

Ahead of the warm sector with an approaching low pressure system, precipitation started as a mix of ice and snow across portions of Eastern Pennsylvania. 09 of ice at the Allentown airport.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Ahead of the warm sector with an approaching low pressure system, precipitation started as a mix of ice and snow across portions of Eastern Pennsylvania. Ice accumulations up to a tenth of an inch were recorded with .09 of ice at the Allentown airport. Coatings of snow were measured in Zionsville and Gilbertsville with higher totals around an inch at and near Mount Pocono. Several fender bender accidents were reported in the Lehigh Valley with no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 11, 9:07 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Dec 11, 9:07 AM EST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
907 AM EST Sun Dec 11 2016

.SYNOPSIS...
Low pressure crossing the Great Lakes region tonight lifts a warm
front into our area. This will be quickly followed by a cold front
pushing through the region Monday afternoon as the center of the
low moves to Maine. Another cold front is expected Wednesday or
Wednesday night. Strong high pressure builds east through the end
of the work week bringing our coldest air of the season so far
Thursday and Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An update has been issued to account for the area of light snow
which has held together across southern srn PA and nrn MD over the
past few hours. Visibilities across some of the upstream obs have
fallen below 3sm (KUNV KTHV KSEG). There is plenty of dry air
across the lowest layers, so we do not expect any significant
snows across our area, but enough to have stronger mention in the
products than previously worded. Areas across metro Philadelphia,
northern Delaware and southern NJ (south of i-195) will more
likely see this snow.

High pressure across the area this morning will shift offshore by
midday. Clouds will increase through the morning, especially
across the northern half of the area, as low- mid level moisture
increases. A short wave/vorticity impulse is expected to move
across the area from late morning into the afternoon, which should
create some enhanced lift across the area. With this enhanced lift
and moisture combination, an area of light snow could develop and
spread across the northern half of the area, basically from I-78
northward. A light dusting to around an inch of snow is possible
this afternoon, with the highest amounts expected across the
northern areas, I-80 northward.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
A break in the snow is possible early this evening as the lead short
wave passes eastward, but this break in precipitation will only be
temporary. A warm front will lift northward across the area tonight
as an area of low pressure moves into the Great Lakes region. A
couple of short wave/vorticity impulses will spread across the area
during the overnight, which will help enhance lift across the area
as low-mid level moisture spread through the region. This will lead
to an extended period of precipitation. The question becomes what the
P-types will be. As the precipitation first develops and spreads
across the area, it should start out as snow. However, as
temperatures begin to warm, especially aloft, we should begin having
a change over to a wintry mix. We extended the Winter Weather
Advisory a tier of counties southward, and have kept the advisory
the same for the counties that were already in it. Highest snow
amounts are expected to be across the northern areas from I-78/I-80
northward where 3-5 inches is possible. South of this area in the
advisory, a dusting to 1-2 inches is possible. With the freezing
rain, a trace to less than one-tenth of an inch of ice is expected
before a change over to all rain.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Monday...though the warm front should be most if not all the way
through the region by sunrise, a wintry mix may linger in the
Poconos and NW NJ through mid morning where the terrain may help
to keep the cold air entrenched in the boundary layer. Still, by
15Z, expect all precip to be rain. Precip should end quickly from
west to east from mid day through the afternoon as the cold front
sweeps through the region, also bringing dry air advection.

Monday night though Tuesday...Some cold air advection behind the
cold front. A high tries to build in briefly, bringing mostly
tranquil weather for this period.

Wednesday...next cold front arrives. Still considerable
uncertainty on how far north will be the extend of precip
associated with an off shore low. If there is any for our region,
it should be mostly snow, but does not look to be a major snow
producer at this point.

Thursday through Friday...Still looking like this period will be
the coldest temperatures of the season so far, with many locations
staying below freezing through the 2 days.

Saturday and Sunday...Still watching a closed low that could be
lifting from the plains into the great lakes region through this
period, though there remains quite a bit of uncertainty with the
exact track.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

VFR conditions continue for the first half of today, although cloud
cover will increase. One period of light snow/flurries will affect
KPHL, KILG and KMIV this morning and then another period of light
snow will spread across the area this afternoon, especially for
ABE and RDG. MVFR conditions are possible N/W with the afternoon
snow. The rest of the TAF sites have a smaller chance, so we only
have a PROB30 in for now. A break in the snowfall is expected this
evening with VFR conditions, before diminishing conditions
overnight. MVFR, then IFR conditions are expected to develop
overnight as snow develops and spread across the area. A change
over to a wintry mix of sleet and freezing rain is possible for
ABE, RDG, and TTN overnight, before changing to all rain by Monday
morning. For ILG, PHL, PNE southward, the snow should change over
to plain rain as temperatures warm overnight and no freezing rain
is expected.

Light and variable winds early this morning will become
southwesterly later this morning as high pressure moves offshore. As
a warm front lifts into the area tonight, wind will become more
southeasterly.

Outlook...
Monday...MVFR and localized IFR conditions (mostly for ceilings)
in the morning should improve to VFR through the afternoon hours.
Any precip at the TAF sites should be all rain after 12Z Monday.

Monday night...VFR. Breezy northwesterly winds possible during the
evening hours.

Tuesday...VFR conditions expected.

Wednesday...MVFR or even IFR conditions are possible if wintry
precip moves into the region. Gusty northwesterly winds by night.

Thursday...VFR conditions expected. windy conditions possible
through the day with northwest wind gusts up to 30 kt.

&&

.MARINE...
Sub-Small Craft Advisory conditions will persist across the waters
today as high pressure builds across the area early, then offshore
during today. Winds are expected to increase tonight as a warm front
lifts across the waters and reach Small Craft Advisory level by
midnight. Conditions could approach gale force, but with
uncertainty, have only issued a Small Craft Advisory for now and
let later shifts upgrade if needed.

Outlook...
Monday...On the coastal waters, SCA conditions are expected
through the day and for the first half of Monday night. Given warm
air advection over relatively cool waters, transfer is expected to
be poor, so even though there could be very strong winds just
above the surface, gale force gusts, if any, are expected to be
limited to the outer coastal waters. Will continue to monitor this
potential though. On the Delaware Bay, SCA conditions are expected
to be confined to the lower Bay, though on the upper Bay, gusts
near or above 20 kt will be possible behind the cold front.

Tuesday...winds and seas should drop below SCA criteria before
sunrise and sub SCA conditions should continue for the remainder
of the day.

Wednesday...winds and seas should stay below SCA criteria.

Wedensday night and Thursday...behind a cold front, strong west
northwest winds are expected. winds should gust to at least 30kt
on the coastal waters, and may gust to gale force at times.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 1 PM this afternoon to 9 AM EST
     Monday for PAZ054-055-062.
     Winter Weather Advisory from 1 PM this afternoon to 6 AM EST
     Monday for PAZ060-061-105.
     Winter Weather Advisory from 1 PM this afternoon to 4 AM EST
     Monday for PAZ101-103-104-106.
NJ...Winter Weather Advisory from 1 PM this afternoon to 9 AM EST
     Monday for NJZ001-007-008.
     Winter Weather Advisory from 1 PM this afternoon to 6 AM EST
     Monday for NJZ009-010.
     Winter Weather Advisory from 1 PM this afternoon to 4 AM EST
     Monday for NJZ012-015.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 10 PM this evening to 1 AM EST
     Tuesday for ANZ450>455.
     Small Craft Advisory from 10 PM this evening to 1 PM EST
     Monday for ANZ431.

&&

Synopsis...Johnson
Near Term...Johnson/Robertson/O'Hara
Short Term...Robertson
Long Term...Johnson
Aviation...Johnson/Robertson/O'Hara
Marine...Johnson/Robertson
Hazardous weather outlook, Dec 11, 4:09 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EST SUN DEC 11 2016

NJZ001-007-008-PAZ054-055-062-120915-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
409 AM EST SUN DEC 11 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-PAZ060-061-105-120915-
HUNTERDON-SOMERSET-BERKS-LEHIGH-UPPER BUCKS-
409 AM EST SUN DEC 11 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-102-
120915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
409 AM EST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-015-PAZ101-103-104-106-120915-
MIDDLESEX-MERCER-WESTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-LOWER BUCKS-
409 AM EST SUN DEC 11 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-120915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
409 AM EST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED GALE FORCE GUSTS ARE POSSIBLE ON THE ATLANTIC COASTAL
WATERS TOMORROW.

INTERMITTENT GALE FORCE NORTHWEST WIND GUSTS ARE LIKELY TO BEGIN
WEDNESDAY NIGHT OR THURSDAY AND THEN CONTINUE INTO MIDDAY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Monroe

When
December 11, 2:00 PM EST to December 12, 7:00 AM EST
Where
Monroe forecast zone
Reported by
Social Media
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Ahead of the warm sector with an approaching low pressure system, precipitation started as a mix of ice and snow across portions of Eastern Pennsylvania. In Monroe County, the highest storm total snowfall was in Cresco, with a social media report of 1.5 inches.

Winter Weather, Lehigh

When
December 11, 2:00 PM EST to December 12, 7:00 AM EST
Where
Lehigh forecast zone
Reported by
ASOS
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Ahead of the warm sector with an approaching low pressure system, precipitation started as a mix of ice and snow across portions of Eastern Pennsylvania. In Lehigh County, the highest storm total ice was in Allentown, where the ASOS reported 0.09 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668019, 668020.